Question: I took Chantix for about three months. I was excited that it almost completely diminished any nicotine cravings. I told all my friends how easy it was to quit and how happy I was. I had smoked and chewed tobacco for 25 years, and had tried many different quitting methods.
After a while, though, I started noticing reckless behavior: driving extremely fast, drinking too much and not being safe at work. (Electricians need to be safe.)
One night I got into a street fight because a guy flipped me off. I haven’t been in a fight in over 20 years. I couldn’t stop hitting him even after he gave up. Everything was totally out of character for me.
These reactions ended shortly after I stopped Chantix. I caution anyone thinking about this medication to be aware of personality changes.
Answer: The Chantix TV commercial states clearly: “Stop Chantix and get help right away if you have changes in behavior or thinking, aggression, hostility, depressed mood, suicidal thoughts or actions, seizures, new or worse heart or blood vessel problems, sleep walking or life-threatening allergic and skin reactions. Decrease alcohol use. Use caution driving or operating machinery.”
We have heard from other readers that varenicline (Chantix) can trigger uncharacteristic violent thoughts or actions. The Food and Drug Administration has also received reports of traffic accidents and other accidental injuries linked to this stop-smoking drug.
Question: My doctor wants me to stop taking zolpidem after years on the drug. Without it, I cannot sleep. I am at my wits’ end. What else can I do?
Answer: he official prescribing information for zolpidem (Ambien) states that this sleeping pill is for “short-term treatment of insomnia.” Stopping zolpidem suddenly after years on the drug could lead to rebound sleeping difficulties. Your physician should help you by prescribing a very gradual decrease in dose.
There are many other ways to deal with insomnia, including targeted cognitive behavioral therapy, herbal remedies such as ashwagandha, chamomile, valerian or passionflower, and supplements such as 5-HTP, tryptophan and melatonin. To learn more about these and other nondrug approaches, you may want to read our online resource Graedons’ Guide to Getting a Good Night’s Sleep. You can find it at www.PeoplesPharmacy.com in our Health eGuide section.
Question: I had cortisone injections, one in my neck and one in my back, within a month of each other. A few days later I developed severe insomnia. After being awake for nearly 40 hours, I was almost delirious.
Then I developed more symptoms: panic attacks, blurred vision and two weeks of diarrhea. I could not focus during the day. I felt foggy, so I was unable to study or drive.
I went to the emergency room three different times. Twice I was diagnosed as having anxiety and palpitations. They didn’t want to hear that I am very fit and have never had anxiety. Even my doctor said it was anxiety. So did the sports medicine doctor who administered the injections.
Finally, I went to the ER where I had worked as a trauma nurse before retiring. The ER doctor said, “You are having an adverse reaction to your steroid injection.” The neurologist she consulted agreed. I was not treated like I was some fruit loop who suffered from anxiety.
Don’t let any doctor tell you cortisone injections can’t cause such side effects, because they do! I will never have a cortisone injection again.
Answer: People think steroid injections are localized. Your story illustrates that such medications can affect the entire body as well as the nervous system.
Question: What about taking Beano to counter the effect of gassing when you eat beans or other vegetables? Does it work?
Answer: Beano contains the food enzyme alpha-galactosidase. It helps break down the complex sugars called oligosaccharides before bacteria can digest them and produce gas. One placebo-controlled trial in children confirmed that this product can be helpful against flatulence (BMC Gastroenterology, Sept. 24, 2013).